Plaque in Renal & Carotid Arteries/Fibromuscular Dysplasia & 64 Slice CT Results for Coronary Arteries
I am putting my questions in this general forum, and perhaps if it belongs elsewhere the moderators will move it accordingly.
1. When an angioplasty is done on the renal artery (or any artery for that matter), do they remove the plaque or does it remain or dissolve? I've read some conflicting information about balloon angioplasty & stenting of renal arteries (some say it can cause dissection; others say there is a high probability of re-stenosis if just a balloon angioplasty is done).
2. One of my carotid arteries shows 20-30% "homogenous" plaque. Can you define what that is - any relation to soft or hard plaque?
3. Two of my arteries (right carotid and right renal) may be fibromuscular dysplasia (FMD). The left carotid indicated artherosclerotic narrowing with plaque and the left renal indicated 80% blockage (artherosclerotic as well). These diagnoses were made via carotid and renal doppler ultrasounds 3 weeks ago. Prior to that, I had a carotid doppler in January 2009, which only indicated minimal narrowing of the right carotid with none on the left. It clearly changed in a year (and I lost 25 lbs and have eaten better - which says either the Jan 09 u/s was read wrong, or something is continuing to narrow my arteries despite the hard work I am doing). My left renal showed blockage last July, but my right renal was fine. The left renal stayed the same, but now there is indication the right may be narrowed because of FMD. I also had an MRA with gadonlinium in August 09 but apparently, despite it being one of the newest pieces of technological equipment at the radiology office I go to, the images were poor quality. I could not have a CTA since I am allergic to the dye.
I have the option of having a CTA or angioplasty (which was suggested by the latest dr due to the severity of the renal artery blockage) and having 40mg prednisone and 50mg benadryl. I am allergic to prednisone (heart palpitations, severe headache and red rash and swelling of the stomach on 20mg), and I had a hard time staying awake when given 25mg for an allergic reaction several years ago (I was sleeping on and off for 2 days and could not get out of bed). I am hypersensitive to meds (e.g. I took calcium channel blockers -tried norvasc and plendil at different times and took the very lowest dosages - and both caused cluster headaches, vomiting and raised my bp - 250/135 and I wound up in the ER; on beta blockers, I had a paradoxical reaction - lost my appetite and couldn't eat for 2 days and couldn't sleep - I was so hyper and "high" on just 12.5 mg). The drs get very frustrated since I am a difficult case to treat. I have lowered my blood pressure on my own with a combination of DASH diet and supplements. I've brought it down to the teens-low 20's (110-125) over 70's-80's diastolic from previous 150's-160's/100's.
There was a post on the forums that said that if you have blocked carotid or renal arteries that you probably have severely damaged coronary arteries. I have not been tested for that (had a stress/echo in 09 that was fine and regular EKG's), but I did have a 64-slice CT scan of the heart and had a calcium score of 0. Given the latest findings, could I still be at risk for blocked coronary arteries as well? The specialist I saw in NYC's office (the nurse) told me that if I was concerned about that, I should see my internist. That makes no sense whatsoever. I believe this doctor should be handling all my arterial concerns, and hopefully when I report my blood pressure measurements this month, I can address my concerns with him.
Given all this info, am I in a dangerous situation - i.e. chance of the plaque rupturing and causing a stroke or heart attack? If I don't have the angiogram or angioplasty, the dr told me I would have to have doppler u/s's every 6months. I would not mind doing the angioplasty, however, there is no guarantee I wouldn't have a reaction (but if I'm allergic to the prednisone and sensitive to the benadryl, I would not have any other prophylactic way to ward off a fatal reaction - and even with those meds, I was told they can't guarantee I still would not have a reaction).
Lastly, would going on a trip to Asia (with 1-2 stops) cause a problem? I would get up and stretch; however, I don't want to have my blood pressure rise or have some kind of incident while abroad (I'll be with my 15 year old child). I'm currently taking an 81mg chewable baby aspirin (the other type that you swallow causes stomach pain).
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.